MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MTO,CANNULA, ROTATABLE, S/V, 5MM; ACCESSORIES,ARTHROSCOPIC

SMITH & NEPHEW, INC. MTO,CANNULA, ROTATABLE, S/V, 5MM; ACCESSORIES,ARTHROSCOPIC
Model Number 72201693
Health Effect - Clinical Code Injury (2348)
Date of Event 09/05/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(6).
 
Event or Problem Description
It was reported that the surgeon got a cartilage damage on humerus when he was accessing the shoulder with the cannula and arthroscope.A backup was available to complete the procedure and there was not a delay reported.
 
Additional Manufacturer Narrative
One 5mm single valve rotatable cannula was returned for evaluation.Visual assessment using magnification showed the distal end of the sheath is dented.It cannot be determined where this damage took place.A review of the print and inspection instructions confirmed that there is no specification for removal of sharp edges.As a result the prints have been updated to include the inspection for sharp edges and burrs¿ to mitigate future risks.
 
Additional Manufacturer Narrative
One 5mm single valve rotatable cannula was returned for evaluation.Visual assessment using magnification showed the distal end of the sheath is dented.It cannot be determined where this damage took place.A review of the print and inspection instructions confirmed that there is no specification for removal of sharp edges.As a result the prints have been updated to include the inspection for sharp edges and burrs¿ to mitigate future risks.The unexpected sharp edge of the cannula was most likely a contributing factor to the reported event and although a mitigating system has been initiated, it remains unknown if the tip could have been damaged during shipping, handling, and/or use.The patient impact beyond the reported cartilage damage, bankart procedure, and expected post-op rehabilitation period cannot be determined.

Brand Name
MTO,CANNULA, ROTATABLE, S/V, 5MM
Common Device Name
ACCESSORIES,ARTHROSCOPIC
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key7923017
Report Number1219602-2018-01353
Device Sequence Number13849569
Product Code NBH
UDI-Device Identifier03596010605269
UDI-Public(01)03596010605269(10)50682098
Combination Product (Y/N)N
Initial Reporter CountrySW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/19/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number72201693
Device Catalogue Number72201693
Device Lot Number50682098
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/24/2018
Initial Date Received by Manufacturer 09/05/2018
Supplement Date Received by Manufacturer11/28/2018
12/18/2018
Initial Report FDA Received Date10/01/2018
Supplement Report FDA Received Date12/04/2018
12/19/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;